Alert archive / Indiana / Wind Chill Advisories in 2022
Wind Chill Advisory 2, NWS Indianapolis, IN
NWS Indianapolis, IN issued this wind chill advisory at Dec 24, 2022, 3:07 AM EST for 39 counties in Indiana. It took effect at Dec 24, 2022, 7:00 AM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2022, 3:07 AM EST (08:07 UTC)
- In effect from
- Dec 24, 2022, 7:00 AM EST
- Expired
- Dec 24, 2022, 12:39 PM EST
- In force
- 6 hr
- Issued by
- NWS Indianapolis, IN
All 39 counties
Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 378 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583 WWUS43 KIND 240807 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 307 AM EST Sat Dec 24 2022 INZ021-028>031-035>049-051>057-241615- /O.NEW.KIND.WC.Y.0002.221224T1200Z-221224T1800Z/ /O.CON.KIND.WS.W.0003.000000T0000Z-221224T1200Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, and Rushville 307 AM EST Sat Dec 24 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... ...WIND CHILL ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM EST THIS AFTERNOON... * WHAT...For the Winter Storm Warning, blowing snow. Winds gusting as high as 40 mph. For the Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Portions of central, east central, north central and west central Indiana. * WHEN...For the Winter Storm Warning, until 7 AM EST this morning. For the Wind Chill Advisory, from 7 AM this morning to 1 PM EST this afternoon. * IMPACTS...Plan on slippery road conditions. Widespread blowing snow could significantly reduce visibility. The cold wind chills could cause frostbite on exposed skin in as little as 20 minutes. * ADDITIONAL DETAILS...Sub-zero wind chills will remain this afternoon through early Christmas Day. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. The latest road conditions for Indiana can be obtained by calling 1 800 2 6 1 7 6 2 3 && $$ INZ060>065-067>072-241615- /O.NEW.KIND.WC.Y.0002.221224T1200Z-221224T1800Z/ /O.CON.KIND.WS.W.0003.000000T0000Z-221224T1200Z/ Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 307 AM EST Sat Dec 24 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... ...WIND CHILL ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM EST THIS AFTERNOON... * WHAT...For the Winter Storm Warning, blowing snow. Winds gusting as high as 35 mph. For the Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 20 below zero. * WHERE...Portions of central, south central, southeast and southwest Indiana. * WHEN...For the Winter Storm Warning, until 7 AM EST this morning. For the Wind Chill Advisory, from 7 AM this morning to 1 PM EST this afternoon. * IMPACTS...Widespread blowing snow could significantly reduce visibility. The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Sub-zero wind chills will remain this afternoon through early Christmas Day. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. The latest road conditions for Indiana can be obtained by calling 1 800 2 6 1 7 6 2 3 && $$ For more information from the National Weather Service visit https://weather.gov/ind
2 follow-up statements
431 WWUS43 KIND 241200 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 700 AM EST Sat Dec 24 2022 INZ021-028>031-035>049-051>057-241800- /O.EXP.KIND.WS.W.0003.000000T0000Z-221224T1200Z/ /O.CON.KIND.WC.Y.0002.000000T0000Z-221224T1800Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, and Rushville 700 AM EST Sat Dec 24 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...WINTER STORM WARNING WILL EXPIRE AT 7 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Portions of central, east central, north central and west central Indiana. * WHEN...from 7 AM this morning to 1 PM EST this afternoon. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ INZ060>065-067>072-241800- /O.EXP.KIND.WS.W.0003.000000T0000Z-221224T1200Z/ /O.CON.KIND.WC.Y.0002.000000T0000Z-221224T1800Z/ Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 700 AM EST Sat Dec 24 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...WINTER STORM WARNING WILL EXPIRE AT 7 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills as low as 20 below zero. * WHERE...Portions of central, south central, southeast and southwest Indiana. * WHEN...from 7 AM this morning to 1 PM EST this afternoon. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/ind
702 WWUS43 KIND 241739 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 1239 PM EST Sat Dec 24 2022 INZ021-028>031-035>049-051>057-060>065-067>072-241845- /O.CAN.KIND.WC.Y.0002.000000T0000Z-221224T1800Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 1239 PM EST Sat Dec 24 2022 ...WIND CHILL ADVISORY IS CANCELLED... It will remain bitterly cold this afternoon with below zero wind chills. However, the wind chill will remain below wind chill advisory criteria, so the advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this wind chill advisory went out at Dec 24, 12:26 AM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Dec 24, 12:26 AM EST, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1226 AM EST Sat Dec 24 2022 ...Updated Aviation Discussion... .Short Term...(This Evening through Saturday) Issued at 259 PM EST Fri Dec 23 2022 Remainder of the Afternoon and Early Evening... A strong pressure gradient in between an epic eastern Great Lakes low pressure system and a ridge of high pressure over the High Plains has allowed for gusts to 50 mph and more this afternoon. The combination of these winds and below Zero temperatures has produced wind chills in the lower 40s below Zero at times. In addition, the winds have resulted in blowing and drifting of the 1 to 3 inches of snow that most locales saw last night. Tonight and Saturday... The snow will continue to settle tonight and winds will drop off slightly. We may be able to go with simply a Wind Chill Warning for the rest of the night but will defer that. Also, would not rule out snow showers over northern sections tonight associated with isentropic lift on the back side of the low. Otherwise, warm advection and increase in mid clouds per BUFKIT and satellite trends should allow temperatures to steady and perhaps even gradually rise overnight. Meanwhile, warm advection will increase Saturday and BUFKIT suggests there will be some breaks in the clouds as the mid levels dry. This should allow temperatures to top out above zero with afternoon highs from around 10 to 15 degrees. Even with that temperature recovery, with wind gusts over 30 mph, wind chills could creep into advisory range. && .Long Term...(Saturday night through Friday) Issued at 259 PM EST Fri Dec 23 2022 * Arctic air remains in place on Christmas with highs in the teens * Accumulating snowfall likely again Monday * Warming trend through the week with highs in the 50s by Friday .Christmas Day... Effects of the anomalously strong low pressure system in Canada begin to wane on Christmas as it continues to pull off into Northeast Canada and high pressure builds in from the southwest. Subsidence aloft and extremely dry air begin to scour out moisture in the lower levels leading to sun finally peaking through the broken clouds! While westerly winds still persist, a weakening low level jet and pressure gradient will result in winds around 10 to 15 mph with gusts to around 20 mph. Brutally cold arctic air remains entrenched at the surface despite a slight warming trend aloft. Dense cold air will take quite a while to scour out and models do not handle that transition very well. Keeping both low and high temperatures within the NBM 10th-25th percentile range as models warm the boundary layer too fast in these scenarios. Therefore, expect lows Christmas morning to bottom out around or just below zero once again with highs struggling to get above 10-15 degrees. ========================================== Next Chance For Accumulating Snow Monday ========================================= Now that the historic winter storm has passed, guidance is beginning to come into better agreement regarding the next clipper system expected to drop into the area. One important thing to note, despite much better model agreement on this next system, the main energy for it is still located in the Pacific Ocean and not sampled well by observations and models. Therefore, still expect some changes in track and finer details until the system reaches the west coast of Canada and Southeast Alaska and RAOB soundings at Yakutat and Annette Island get a better sample of it. For now, both deterministic and ensembles show good agreement in a clipper system diving south from the Canadian rockies into the Midwest late Christmas night into Monday morning. Latest guidance tracks the low from around Sioux Falls, SD to around St. Louis, MO by Monday afternoon placing much of Indiana and the Ohio Valley in a prime spot for light to moderate snowfall. Still expecting the track to shift by tomorrow, but for now confidence is increasing in accumulating snow chances. With such a deep arctic airmass in place, "warm" air advection ahead of the low will not be sufficient enough to raise temperatures above freezing, so expect P-type to remain all snow. Expect snow to liquid ratios to be anomalously high with such cold air in place, on the order of 20:1 or higher. With this in mind, this is a great set up for overachieving accumulating snow from a Clipper where snowfall amounts end up being much higher than what guidance depicts. Also an important note, both GFS and ECMWF show impressive mid level lapse rates within a saturated DGZ around 7 C/Km, which could mean banding potential within the precipitation shield, further adding to the overachieving potential of snow. Still a little too early to put out any official snowfall forecast, but will go ahead and say guidance is showing a good swath of 2-4+ inches across Central and Southern Indiana. (That is not an official forecast, just what guidance shows). Will feel more comfortable putting out an official snow amount forecast tomorrow night when the whole system is sufficiently sampled. .Tuesday Through Friday... Conditions rapidly flip Tuesday through Friday with strong southerly flow at the surface and southwesterly flow aloft as a trough builds across the Rockies. Signals from both deterministic and ensemble guidance show quite the pattern flip this week with well above average 500mb heights and 850mb temperature anomalies developing, raising confidence in much warmer temperatures by the end of the week. Rain chances then arrive Thursday as this system begins to approach the area. && .Aviation...(06Z TAF Issuance) Issued at 1225 AM EST Sat Dec 24 2022 Impacts: * Westerly winds thru noon sustained 16-23 kts, gusting to 30-36 kts * Westerly winds Saturday afternoon/evening slightly lower * MVFR/IFR VIS from blowing snow...with MVFR CIGs thru late today Discussion: Poor flying conditions will continue across central Indiana through AM hours today as the recent, very intense cyclone spins over western Quebec. Blowing snow courtesy of the continued strong westerly winds, coupled with a few disorganized snow showers will maintain generally MVFR conditions at TAF sites. Slightly greater coverage of -SH SN is possible through dawn as a boundary flowing around the back side of the low crosses the region to the southeast. Broad cyclonic flow amid this southwestern quadrant of the very broad storm system will continue over the Midwest during the day as the whole circulation slowly departs northward. Yet, drier air and subsidence will gradually advect into the region from the west- southwest by this afternoon. Increasing breaks in the MVFR CIG are expected from southwest to northeast...with partial clearing by 22z for at least KHUF/KBMG. Gusty westerly winds will continue while slowly decreasing after 00z this evening. && .IND WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 7 AM EST this morning for INZ021- 028>031-035>049-051>057-060>065-067>072. && Short Term...MK Long Term...CM Aviation...AGM
Hazardous weather outlook, Dec 23, 9:17 PM EST, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 917 PM EST Fri Dec 23 2022 INZ021-028>031-035>049-051>057-060>065-067>072-241000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 917 PM EST Fri Dec 23 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Dangerously cold temperatures are expected tonight with wind chills as low as 35 below zero. This will cause frostbite and hypothermia even if only outside for a short time. Strong winds of 20 to 30 mph with gusts up to 45 mph will result in areas of blowing and drifting snow, along with reduced visibility. Additional snow showers are possible tonight. Any additional accumulations will be minor. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Dangerously cold temperatures with wind chills as low as 25 below zero will continue on Saturday. Accumulating snow is possible again Monday across Central Indiana. Keep checking back for the latest updates on the next round of winter weather expected. .SPOTTER INFORMATION STATEMENT... Spotters may report cold temperatures along with any reports of blowing and drifting snow. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 1:43 PM EST | Wind Chill Advisory | IND | Boone, Carroll, Clinton, Delaware, Fountain, Hamilton and 18 more | 20 hr |
Nearby
Wind Chill Advisories in Indiana, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.